Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS New Orleans, LA

February 5, 2004East Baton Rouge Parish, Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2004, 3:31 PM CST for East Baton Rouge Parish, Livingston Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 3:31 PM CST (21:31 UTC)
Expired
Feb 5, 2004, 4:15 PM CST
In force
44 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, Livingston Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 11:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS54 KLIX 052131
SVRNEW
LAC033-063-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...ZACHARY...OAK HILLS PLACE...BATON
  ROUGE...BAKER
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF DENHAM SPRINGS

* UNTIL 415 PM CST

* AT 327 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF BATON ROUGE...OR ABOUT 7 MILES
  WEST OF PORT ALLEN...MOVING NORTHEAST AT 55 MPH.

COMMUNITIES IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDES BATON 
ROUGE.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM REMAINS IN EFFECT UNTIL 400 PM FOR IBERVILLE 
AND WEST BATON ROUGE PARISHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3036 9125 3046 9114 3060 9129 3071 9115
          3064 9092 3056 9068 3037 9101 3035 9115

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 3:15 PM CST, 16 minutes earlier.

Area forecast discussion, Feb 5, 3:15 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CST THU FEB 5 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS EXTEND FROM SOUTH-CENTRAL LOUISIANA
THROUGH EAST-CENTRAL MISSISSIPPI THIS AFTERNOON...JUST AHEAD OF THE
COLD FRONT.  AT 850HPA THERE WAS A 55 KNOT SOUTHERLY JET...ADVECTING
WARM MOIST AIR INTO THE LOWER MISSISSIPPI VALLEY.  THE 500HPA LOW
WAS CENTERED OVER WESTERN KANSAS/NEBRASKA.  THE UPPER LEVEL JET
STRETCHED FROM TEXAS INTO THE MID-MISSISSIPPI VALLEY WITH A SOUTHERN
BRANCH EXTENDING ACROSS THE NORTHERN GULF OF MEXICO...LEAVING US IN
AN AREA OF DIFFLUENCE.  THE PRECIP WATER VALUE FROM THE 18Z SOUNDING
WAS 1.49 INCHES.  THUS THERE REMAINS A THREAT FOR SEVERE WEATHER AS
THE FRONT PROGRESSES EASTWARD THROUGH SOUTHEASTERN LOUISIANA AND
SOUTHERN MISSISSIPPI TONIGHT.  THE FLOOD WATCH WILL BE EXTENDED FOR
SOUTHERN MISSISSIPPI AND EXTREME SOUTHEASTERN/EAST-CENTRAL
LOUISIANA.

HIGH PRESSURE WILL DOMINATE THE AREA THROUGH THE WEEKEND...WITH LOW
TEMPS SATURDAY MORNING NEAR/JUST ABOVE FREEZING AND SUNDAY MORNING
AROUND FREEZING.  THE NEXT SYSTEM WILL DEVELOP OVER THE SOUTHERN
PLAINS ON MONDAY...BRINGING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH TUESDAY.

.MARINE...

SMALL CRAFT ADVISORY WILL BE CONTINUED OVER THE COASTAL WATERS...NOT
INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 50 54 31 50 / 80 10 00 00
BTR 50 56 32 51 / 60 10 00 00
MSY 56 57 39 52 / ++ 40 00 00
GPT 57 61 34 51 / ++ 60 10 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ037>040-049>050-056>070
MS...FLOOD WATCH MSZ69>71-77-80>82
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM KPQL TO
ATCHAFALAYA RVR OUT 60NM.

&&

25
Hazardous weather outlook, Feb 5, 11:00 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU FEB 5 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING...
A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EXTREME SOUTHWEST
MISSISSIPPI...PEARL RIVER COUNTY MISSISSIPPI AND ALL OF SOUTHEAST
LOUISIANA WITH THE EXCEPTION OF AREAS ALONG THE  EXTREME SOUTHEAST
COAST. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THIS AFTERNOON
AND TONIGHT WITH LOCALLY HIGHER RAINFALL AMOUNTS POSSIBLE.

THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES FROM
THE WEST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
MODERATE SIZE HAIL AND DAMAGING WINDS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY THROUGH TONIGHT FROM
PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING
LAKES PONTCHARTRAIN AND MAUREPAS FOR SOUTH WINDS OF 20 TO 25 KNOTS
AND SEAS 6 TO 9 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS AND FLOODING...
THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST MISSISSIPPI FRIDAY
MORNING. THE MAIN THREATS BEING DAMAGING WINDS...AND HAIL. RIVERS
WILL BE SWOLLEN FROM THE RECENT RAINS AND MAY REACH OR EXCEED THE
TOP OF THE RIVER BANKS FRIDAY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT.

25

In the hours before

Local storm report, Feb 5, 1:23 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     8 SW CLINTON            30.78N 91.11W
02/05/2004                   EAST FELICIANA     LA   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

1000 AM     FLASH FLOOD      FORT ADAMS              31.09N 91.55W
02/05/2004                   WILKINSON          MS   EMERGENCY MNGR

            SEVERAL ROADS FLOODED. SEVERAL MOBILE HOMES FLOODED.

0930 AM     TSTM WND DMG     FORT ADAMS              31.09N 91.55W
02/05/2004                   WILKINSON          MS   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN IN WESTERN PORTION OF COUNTY.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:02 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge28 min
Feb 4, 7:20 PM CSTSpecial Marine WarningLIX40 min
Feb 4, 10:15 PM CSTSpecial Marine WarningLIX60 min
Feb 4, 10:18 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans27 min
Feb 4, 11:29 PM CSTSevere Thunderstorm WarningLIXSaint Tammany46 min
Feb 5, 9:03 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana42 min
Feb 5, 9:54 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana66 min
Feb 5, 3:11 PM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge49 min
Feb 5, 3:45 PM CSTTornado WarningLIXEast Baton Rouge30 min
Feb 5, 3:57 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena48 min
Feb 5, 4:33 PM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge27 min
Feb 5, 4:59 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge31 min
Feb 5, 5:22 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena23 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.